Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, July 17, 2008

July 17, 2008 · NWS CTP · 6 events in 4 counties and zones

Showers and thunderstorms, some severe, developed across Central and Eastern Pennsylvania during the afternoon of July 17th, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorms, some severe, developed across Central and Eastern Pennsylvania during the afternoon of July 17th, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 10:22 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 10:22 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT THU JUL 17 2008

.SYNOPSIS...
HIGH PRESSURE...CENTERED OVER WEST VIRGINIA THIS MORNING...WILL
DRIFT SLOWLY OFF THE EAST COAST OVER THE NEXT SEVERAL DAYS. A
STATIONARY FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW YORK
WILL INTERACT WITH THE VERY WARM AND HUMID AIRMASS JUST TO ITS
SOUTH TO PRODUCE SCATTERED LATE AFTERNOON AND EVENING
THUNDERSTORMS TODAY. A TROUGH OF LOW PRESSURE WILL APPROACH THE
AREA FROM THE WEST LATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE
NEXT CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.
SLIGHTLY COOLER AIR WITH MUCH MORE COMFORTABLE HUMIDITY SHOULD
FOLLOW FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
STRONG/SVR TSRA CLUSTER ASSOCIATED WITH MCV TRACKING ESE (INTO
KBGM SW CWA) ALONG A LOW LEVEL STATIONARY FRONT...WHICH WAS
STRETCHED E/W NEAR THE PENN/NEW YORK BORDER.

LATEST MSAS AXIS OF SFC THETA-E CONVERGENCE WAS LOCATED FROM WRN
NEW YORK...SE THROUGH KELZ AND KIPT. THIS REGION WILL BE NEAR THE
NOSE OF A WRLY 850 HPA 20-30KT WIND MAX THIS AFTERNOON AND FALLS
WITHIN A NOTABLE AREA OF FCST HIGHER MIXED LAYER CAPE AROUND 1500
J/KG WITH NO CIN. EXPECT ADDITONAL STRONG PULSE TSRA TO DEVELOP
IN THIS AFOREMENTIONED AREA (NRN PENN MTNS)...AND TRACK SE LATER
THIS AFTERNOON THROUGH DUSK. COVERAGE OF THE TSRA WILL LIKELY BE A
BIT MORE THAN YESTERDAY EVENING...AND FURTHER SOUTH AND WEST.
50-60DBZ CORES CAN EASILY REACH 25-30 KFT IN THIS ENVIRONMENT.

NAM SHOWS MID LEVEL (700 HPA) TEMPS WARMING A FEW DEG C ACROSS
WESTERN AND CENTRAL PENN BETWEEN 18Z TODAY AND 00Z FRI...WITH
DESCENDING FLOW ALONG 310K ISENT SFC AS A COMPACT UPPER SHORTWAVE
TAKES ITS UVVEL OFF TO OUR ERN ZONES AND BGMS CWA.

STILL...INLAND PENETRATION OF THE LAKE ERIE BREEZE COULD SPARK A
FEW TSRA ACROSS THE NW MTNS...SO WILL CONTINUE TO HOLD ONTO LOW
CHC POPS THERE. FCST SOUNDINGS VIA THE NAM SHOW MORE CAPE ABOVE
THE 0C/-20C LEVELS THAN WE HAD YESTERDAY (WITHIN A MORE SUPPORTIVE
LLVL ENVIRONMENT TO MAINTAIN STRONG CONVECTION - ESP ACROSS OUR NE
ZONES BETWEEN 21Z AND 00Z). MENTIONED GUSTY WIND...FREQ LIGHTNING
AND HAIL IN THE GRIDS AND ZONE TEXT FOR LATER THIS AFTERNOON AND
EVENING ACROSS THE NRN MTNS AND POSSIBLY AS FAR SOUTH AS THE
CENTRAL SUSQ VALLEY).

AS NOTED BY THE PREVIOUS/OVERNIGHT SHIFT...WE CAN/T RULE OUT
ISOLATED SVR WX IN THIS REGION...WHERE SREF PLUME DATA INDICATES
MEAN CAPES RISING TO NR 1500 J/KG. HOWEVER...ENS MEAN 0-6KM SHEAR
REMAINS BLW 20KTS...AS CORE OF STRONGEST FLOW ALOFT REMAINS WELL
TO THE NORTH. THUS...THE THREAT OF WIDESPREAD/ORGANIZED SVR WX
APPEARS LOW. HAVE LEANED TOWARD THE HIGHER MET POPS OVR THE
NORTHERN TIER TODAY BASED ON 03Z SREF QPF DATA.

HI PRES/SINKING AIR FURTHER SOUTH SHOULD SUPPRESS CONVECTION
ACROSS SOUTHERN PA...WHERE LATEST SREF DATA INDICATES VERY LITTLE
CHC OF PRECIP. ENS 850 TEMPS NR 18C SHOULD SUPPORT HIGHS FROM M80S
OVR THE ALLEGHENY HIGHLANDS...TO THE L90S SUSQ VALLEY.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM FRIDAY/...
QUASISTATIONARY FRONTAL BOUNDARY LIFTS WELL NORTH OF THE REGION
TONIGHT AND FRIDAY...AS SUBTROPICAL RIDGE BUILDS OVR THE NORTHEAST
CONUS. ANY ISOLATED CONVECTION OVR THE NORTHERN TIER THIS EVENING
SHOULD DIE OUT AS BLYR COOLS/STABILIZES. WARMER TEMPS ALOFT SHOULD
PRECLUDE ANY PM CONVECTION ON FRIDAY. WILL KEEP POPS BLW 10 PCT
BASED ON LATEST SREF DATA.

PLENTY OF SUNSHINE...COMBINED WITH MEAN 850 TEMPS ARND 19C...SHOULD
SUPPORT HIGHS FROM 90-95F OVER MOST OF THE AREA...WITH U80S ACROSS
THE HIGH TERRAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NEXT SHORTWAVE TRACKING ACROSS SOUTHERN CANADA WILL PUSH A DYING
COLD FRONT TOWARD PA LATE SATURDAY...WHICH COULD TOUCH OFF A LATE
DAY TSTMS ACROSS THE NORTH. ENS QPF PLUME DATA SUGGESTS LITTLE CHC
OF ANY PRECIP ACROSS CENTRAL AND SOUTHERN PA...WHERE HEAT SHOULD
CONTINUE UNABATED.

LATEST GEFS DATA SUGGESTS QUASISTATIONARY FNTL BNDRY WILL STAY TO
THE NORTH OF PA THRU EARLY NEXT WEEK. THUS...ABV NORMAL TEMPS
EXPECTED TO CONTINUE THRU THE MED RANGE OUTLOOK WITH A CHC OF
DIURNAL CONVECTION EACH DAY. HPC MANUAL SFC PROGS SHOW A WAVE OF LOW
PRES MOVG EWD THRU NY STATE ALONG THE AFOREMENTIONED Q-STNRY FNT
SYS TUE-WED. GMOS/HPC BLEND CONTINUES TO YIELD CHC POPS THIS PD.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
HIGH PRESSURE CENTER JUST TO THE SOUTH OF PENN WILL DRIFT VERY
SLOWLY TO THE EAST THROUGH FRIDAY AND SLIP OFFSHORE THIS WEEKEND.
SERIES OF WAVES WILL SLIDE W-E ACROSS NEW ENGLAND AS FRONTAL
BOUNDARY REMAINS STATIONARY TO OUR NORTH.

PATCHY 3-5SM GROUND FOG WILL BURN OFF QUICKLY THIS MORNING. THEN
MAINLY VFR CONDITIONS WITH LIGHT AND VARIABLE...TO LIGHT WEST
WINDS WILL PREVAIL FOR THE NEXT SEVERAL DAYS. EXCEPTION WILL BE
TODAY AS CONVECTION DROPS ACROSS THE GLAKES TOWARD N PA...THUS
CONTINUED TEMPO FOR THUNDER IN KBFD EARLY THIS AFTERNOON AND
MENTIONED CB IN KIPT TAF FOR LATE AFTERNOON. CU BASES THROUGH
FRIDAY AFTERNOON WILL FALL IN THE 4-6 KFT AGL RANGE.

BEST CHC FOR SHRA/TSRA WILL BE MID/LATE WEEKEND AS A FRONTAL
BNDRY SLIPS ACROSS THE MID-ATLANTIC REGION. CU FIELD WILL INCREASE
FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS
WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO
MVFR/IFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...FITZGERALD/LAMBERT
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...RXR
Hazardous weather outlook, Jul 17, 11:38 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT THU JUL 17 2008

PAZ017>019-024>028-033>036-045-049>052-056>059-063>066-181645-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1238 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-046-053-181645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-COLUMBIA-
1238 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTH
CENTRAL MOUNTAINS. A FEW STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON INTO THIS
EVENING.

STEINBUGL

In the hours before

Special weather statement, Jul 17, 11:56 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT THU JUL 17 2008

PAZ037-171730-
TIOGA PA-
1256 PM EDT THU JUL 17 2008

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN TIOGA
COUNTY THROUGH 130 PM EDT...

AT 1252 PM EDT...A STRONG TO POSSIBLY THUNDERSTORM WAS LOCATED 8
MILES SOUTHWEST OF WEST ELMIRA OR 4 MILES TO THE NORTH OF
MILLERTON...MOVING SOUTHEAST AT 23 MPH.

THE MAIN ARE OF RAIN AND HAIL FROM THIS THUNDERSTORM WILL PAS JUST
TO THE EAST OF MILLERTON OVER THE NEXT 15 MINUTES.

NORTH TO NORTHEAST WIND GUSTS UP TO 45 MPH AND HAIL UP TO DIME SIZE
ARE POSSIBLE WITH THIS STORM NEAR AND TO THE EAST OF MILLERTON.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE JUST ROSEVILLE AROUND 120 PM.

FORECASTER: LAMBERT
Special weather statement, Jul 17, 11:56 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT THU JUL 17 2008

PAZ037-171730-
TIOGA PA-
1256 PM EDT THU JUL 17 2008

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN TIOGA
COUNTY THROUGH 130 PM EDT...

AT 1252 PM EDT...A STRONG TO POSSIBLY THUNDERSTORM WAS LOCATED 8
MILES SOUTHWEST OF WEST ELMIRA OR 4 MILES TO THE NORTH OF
MILLERTON...MOVING SOUTHEAST AT 23 MPH.

THE MAIN AREA OF RAIN AND HAIL FROM THIS THUNDERSTORM WILL PASS JUST
TO THE EAST OF MILLERTON OVER THE NEXT 15 MINUTES.

NORTH TO NORTHEAST WIND GUSTS UP TO 45 MPH AND HAIL UP TO DIME SIZE
ARE POSSIBLE WITH THIS STORM NEAR AND TO THE EAST OF MILLERTON.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE JUST ROSEVILLE AROUND 120 PM.

FORECASTER: LAMBERT
Special weather statement, Jul 17, 12:28 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
128 PM EDT THU JUL 17 2008

PAZ045-171800-
SOUTHERN CLINTON PA-
128 PM EDT THU JUL 17 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILL
HALL...MOVING EAST AT 18 MPH. HEAVY RAIN...WIND GUSTS UP TO 40 MPH
AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DUNNSTOWN AROUND 135 PM AND MACKEYVILLE
AROUND 140 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 172 AND 184...AND ROUTE
220 FROM LAMAR TO JUST WEST OF AVIS.

FORECASTER: DANGELO
Special weather statement, Jul 17, 12:46 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 PM EDT THU JUL 17 2008

PAZ037-171815-
TIOGA PA-
146 PM EDT THU JUL 17 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...

AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MANSFIELD...MOVING EAST AT 18 MPH. WIND GUSTS TO 40 MPH AND HAIL UP
TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL STAY OVER
MAINLY RURAL AREAS OF EAST CENTRAL TIOGA COUNTY...BUT MAY IMPACT
ROUTE 6.

FORECASTER: DANGELO
Special weather statement, Jul 17, 12:51 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 PM EDT THU JUL 17 2008

PAZ037-171815-
TIOGA PA-
151 PM EDT THU JUL 17 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...

AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MANSFIELD...MOVING EAST AT 16 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL TIOGA
COUNTY.

FORECASTER: LAMBERT
Special weather statement, Jul 17, 12:55 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT THU JUL 17 2008

PAZ050-052-171900-
NORTHUMBERLAND PA-SNYDER PA-
155 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SNYDER AND SOUTHERN
NORTHUMBERLAND COUNTIES THROUGH 3 PM EDT...

AT 149 PM EDT...2 STRONG THUNDERSTORMS WERE ALONG A LINE FROM
KRATZERVILLE TO MIDDLEBURG...MOVING SOUTHEAST AT 18 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. A 15 T0 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR HUMMELS WHARF...AND SELINSGROVE AROUND 200
PM...FREMONT...AND FREEBURG AROUND 205 PM...RESLER AROUND 215 PM...
MEISERVILLE AROUND 220 PM...PORT TREVERTON...AND HERNDON AROUND 225
PM AND TREVORTON AROUND 230 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
522.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 55 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Clinton

When
July 17, 12:59 PM EST
Where
Clinton County, 0.69 mi N of Dunnstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.160, -77.430

Nickel size hail was reported north of Lock Haven Airport.

Thunderstorm Wind, Clinton

When
July 17, 1:00 PM EST
Where
Clinton County, 1.56 mi W of Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.180, -77.400

Large tree limbs were knocked down by thunderstorm winds across Route 150 at Tobacco Shed Road in Dunnstable Township, impacting traffic.

Thunderstorm Wind, Clinton

When
July 17, 2:15 PM EST
Where
Clinton County, 0.69 mi S of Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.140, -77.450

Thunderstorm winds knocked down trees in Lock Haven and Dunstable Township. It was reported that 202 residences were without power. In Dunstable township, a tree fell onto a car, but there were no injuries.

Thunderstorm Wind, Snyder

When
July 17, 3:25 PM EST
Where
Snyder County, 0.69 mi S of Beaver Spgs Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.740, -77.220

Thunderstorm winds knocked down wires in Beaver Springs.

Thunderstorm Wind, Centre

When
July 17, 4:00 PM EST
Where
Centre County, 1.38 mi S of Buffalo Run
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.810, -77.950

In Patton Township, several tree limbs were reported down on Meeks Lane. Also, a tree fell onto a car on Scotia Road. There were no injuries.

Hail, Union

When
July 17, 4:46 PM EST
Where
Union County, 0.69 mi S of Weikert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -77.280

Penny size hail was reported in Weikert.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105721, 105722, 105723, 105724, 106190, 105725.